Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Handlebodies in $ 3$-manifolds


Author: N. Smythe
Journal: Proc. Amer. Math. Soc. 26 (1970), 534-538
MSC: Primary 55.60; Secondary 57.00
DOI: https://doi.org/10.1090/S0002-9939-1970-0264645-5
MathSciNet review: 0264645
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider a knot, link or wedge of circles which bounds a singular surface of genus $ g \geqq 0$ within an orientable $ 3$-manifold. Then there is a handlebody in the manifold within which the $ 1$-complex bounds a singular surface of genus $ g$. In particular, a handlebody which is contractible in an orientable $ 3$-manifold is contractible within another handlebody.


References [Enhancements On Off] (What's this?)

  • [1] R. H. Bing, Some aspects of the topology of $ 3$-manifolds related to the Poincaré conjecture, Lectures on Modern Math., vol. 2, Wiley, New York, 1963, pp. 93-128. MR 30 #2474. MR 0172254 (30:2474)
  • [2] M. Dehn, Über die Topologie des dreidimensionalen Raumes, Math. Ann. 69 (1910), 137-168. MR 1511580
  • [3] W. Haken, Ein Verfahren zur Aufspaltung einer $ 3$-Mannigfaltigkeit in irreduzible $ 3$-Mannigfaltigkeiten, Math. Z. 76 (1961), 427-467. MR 25 #4519c. MR 0141108 (25:4519c)
  • [4] I. Johannson, Über singuläre Elementarflächen und das Dehnsche Lemma, Math. Ann. 110 (1935), 312-320. MR 1512940
  • [5] -, Über singuläre Elementarflächen und das Dehnsche Lemma. II, Math. Ann. 115 (1938), 658-669. MR 1513210
  • [6] C. D. Papakyriakopoulos, On Dehn's lemma and the asphericity of knots, Ann. of Math. (2) 66 (1957), 1-26. MR 19, 761. MR 0090053 (19:761a)
  • [7] N. Smythe, $ n$-linking and $ n$-splitting, Amer. J. Math. 92 (1970), 272-282. MR 0259891 (41:4520)
  • [8] W. Haken, On homotopy $ 3$-spheres, Illinois J. Math. 10 (1966), 159-178. MR 36 #2155. MR 0219072 (36:2155)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55.60, 57.00

Retrieve articles in all journals with MSC: 55.60, 57.00


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1970-0264645-5
Keywords: Handlebody, knot, link, singular surface, double curve, triple point, branch point, Poincaré conjecture, incompressible surface, $ n$-splitting, isotopy of links
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society